Alert archive / Texas / High Wind Watches in 2022

High Wind Watch 20, NWS Midland/Odessa, TX

April 18, 2022Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 18, 2022, 3:37 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Apr 20, 2022, 9:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2022, 3:37 AM CDT (08:37 UTC)
In effect from
Apr 20, 2022, 9:00 AM CDT
Expired
Apr 19, 2022, 1:44 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2022-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2022-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5981 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 18, 12:25 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 18, 12:25 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1225 AM CDT Mon Apr 18 2022

...New AVIATION...

See 06z aviation discussion below.

.AVIATION...
(06Z TAFS)
Issued at 1222 AM CDT Mon Apr 18 2022

Light and variable winds will strengthen and become easterly by
15z. Winds will shift towards the southeast Monday afternoon.
There is a slight chance of low ceilings for MAF, FST, and INK
around 12z but confidence is too low to include at this time.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 247 PM CDT Sun Apr 17 2022

A short wave sweeps across the Panhandle and into OK today as high
pressure builds in from the west.  Ridge axis becomes centered over
the Rockies Monday then flattens out Monday night as flow becomes
zonal.

Surface ridge over the plains expands west tonight with an E wind
pushing across the Permian Basin.  E wind continues Monday coming
back around to S/SE early Tuesday morning.  Cooled temps Monday for
Permian Basin... may still be too warm as large variance in guidance.
Lows tonight in the 40s and 50s warming to near normal on Monday in
the 70s and 80s with some 90s south.

NE wind may be enough to reach high wind conditions through
Guadalupe Pass Monday night... will leave watch in effect for now.
Could be a few late night storms over the Lower Trans Pecos late
Monday night.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 247 PM CDT Sun Apr 17 2022

As the main southern stream shortwave trough approaches the region
Tuesday afternoon. The dryline will begin to sharpen along the Rio
Grande Valley and push eastward. Isolated showers and thunderstorms
are expected to form along this boundary and the higher terrain as
this occurs early in the day. Precipitation is generally expected to
remain light as coverage is expected to remain spotty and everything
quickly moves to the east. Concerns exist regarding formation of
thunderstorms due to low clouds lingering across the eastern half of
the Permian Basin, relatively weak forcing, and forecast soundings
showing a substantial cap ahead of the dryline. Hopefully, the
higher terrain can help get thunderstorms going in this event.
Temperatures remain above normal across the western half of the
area, 80s and 90s, and cooler across the eastern half, upper 70s,
due to cloud cover on Tuesday.

By Tuesday night, any precipitation will be exiting the forecast
area. Temperatures remain mild overnight as the higher dewpoints
remain for the time being. As the storm system ejects into the
plains, the dryline pushes east of the region causing dewpoints to
crater, winds to increase, and temperatures returning to above
normal for Wednesday. Thursday and Friday remain hot, but the
dryline tries to push into the Permian Basin by Friday evening. With
the next shortwave trough progged to arrive late this week/early
this weekend this may result in thunderstorms along and east of the
dryline, but considerable variance still exists on the position of
the shortwave trough. This will need to me monitored closely not
only for rainfall potential, but also fire weather potential.

&&

.FIRE WEATHER...
Issued at 247 PM CDT Sun Apr 17 2022

A Fire Danger Statement is in effect this afternoon through evening
for much of the area. Single digit relative humidities and gusty
north winds with a weak cold front this morning are resulting in
brief and spotty near-critical RFTIs. Fuels remain critically dry
with most locations near or above the 97th percentile. Lee troughing
ahead of our next system commences moisture return across the region
heading into Monday keeping all but the western higher terrain above
critical relative humidities. Localized near-critical RFTIs remain
possible across the western higher terrain. Tuesday. moisture
continues to increase after excellent overnight recovery. Again, all
but the western higher terrain will remain above critical relative
humidities. Isolated thunderstorms will be possible Tuesday and
lightning starts or gusty outflow winds may occur. Unfortunately,
after our next weather system exits the region on Wednesday, much
hotter and drier air returns. Temperatures will climb into the mid
90s and minimum relative humidities fall into the single digits.
Widespread near-critical to critical RFTIs can be expected both
Wednesday and Thursday afternoon across the western two-thirds of
the region. Our next weather system arrives late this week/early
this weekend. This may bring another shot at rainfall for portions
of the area, but increasing winds may also bring fire weather
concerns. This will need to be monitored closely as it approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               55  77  62  97 /  10  30  10   0
Carlsbad                 57  91  59  93 /  10  10   0   0
Dryden                   65  82  63  96 /  10  30  10   0
Fort Stockton            61  87  62  97 /  10  20  10   0
Guadalupe Pass           58  85  61  85 /  10  10   0   0
Hobbs                    54  82  55  92 /  10  20  10   0
Marfa                    52  88  49  90 /  10  10  10   0
Midland Intl Airport     57  77  60  96 /  10  30  10   0
Odessa                   58  78  61  96 /  10  20  10   0
Wink                     61  87  57  97 /  10  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from this evening through late tonight for
     Guadalupe and Delaware Mountains.

NM...None.
&&

SHORT TERM...80
LONG TERM....44
AVIATION...80
Hazardous weather outlook, Apr 18, 3:17 AM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
317 AM CDT Mon Apr 18 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
317 AM CDT Mon Apr 18 2022 /217 AM MDT Mon Apr 18 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Elevated fire weather conditions will occur from this morning
through this evening in the Guadalupe, Delaware, Davis, and Chinati
Mountains, as well as the adjacent plains.

A High Wind Warning is in effect for Guadalupe Pass tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to critical fire weather conditions are possible each day
this week, especially Friday.

There is a marginal risk of severe storms Tuesday afternoon and
evening.  Any severe storms that do develop will be accompanied by
large hail and damaging winds.

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains from Wednesday morning through Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:37 AM CDTHigh Wind WarningMAFCulberson26 hr
Apr 18, 2:12 PM CDTFire Weather WatchMAFAndrews, Brewster, Crane, Culberson, Dawson, Ector and 11 more24 hr

Nearby

High Wind Watches in Texas, 2022High Wind Watches in New Mexico, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.